Alert archive / Iowa / Wind Advisories in 2008
Wind Advisory 11, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at May 17, 2008, 12:16 PM CDT for 4 states. It took effect at May 17, 2008, 1:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 17, 2008, 12:16 PM CDT (17:16 UTC)
- In effect from
- May 17, 2008, 1:00 PM CDT
- Expired
- May 17, 2008, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Sioux Falls, SD
All 32 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Bon Homme County, SD, Brookings County, SD, Charles Mix County, SD, Clay County, SD, Gregory County, SD, Lincoln County, SD, Minnehaha County, SD, Moody County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 43 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2579 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -105 m²/s²
- 0-3 km storm-relative helicity
- -61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KFSD 171716 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 1216 PM CDT SAT MAY 17 2008 .STRONG NORTHWEST WINDS WILL CONTINUE TO INCREASE THIS AFTERNOON. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-050-056-062-063-066>071-180100- /O.NEW.KFSD.WI.Y.0011.080517T1800Z-080518T0100Z/ LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-GREGORY-MOODY-MINNEHAHA- CHARLES MIX-TURNER-BON HOMME-YANKTON-UNION- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY... IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS... LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM... MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE... LUVERNE...WAKEFIELD...PONCA...ALLEN...SOUTH SIOUX CITY... BROOKINGS...GREGORY...BURKE...FLANDREAU...SIOUX FALLS...WAGNER... PLATTE...LAKE ANDES...MARTY...PARKER...CENTERVILLE...MARION... VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA... HARRISBURG...TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR... YANKTON...VERMILLION...NORTH SIOUX CITY...BERESFORD...ELK POINT... ALCESTER...JEFFERSON 1216 PM CDT SAT MAY 17 2008 ...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH ACROSS MUCH OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...AND SOUTHEAST SOUTH DAKOTA THIS AFTERNOON. WINDS WILL GUST UP TO 45 MPH...ALTHOUGH MAY GUST AS HIGH AS 50 MPH INTO PORTIONS OF SOUTHWEST MINNESOTA. WINDS WILL DECREASE RAPIDLY THIS EVENING. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. $$ LIEBL
2 follow-up statements
000 WWUS73 KFSD 172113 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 413 PM CDT SAT MAY 17 2008 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-050-056-062-063-066>071-180100- /O.CON.KFSD.WI.Y.0011.000000T0000Z-080518T0100Z/ LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-GREGORY-MOODY-MINNEHAHA- CHARLES MIX-TURNER-BON HOMME-YANKTON-UNION- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY... IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS... LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM... MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE... LUVERNE...WAKEFIELD...PONCA...ALLEN...SOUTH SIOUX CITY... BROOKINGS...GREGORY...BURKE...FLANDREAU...SIOUX FALLS...WAGNER... PLATTE...LAKE ANDES...MARTY...PARKER...CENTERVILLE...MARION... VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA... HARRISBURG...TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR... YANKTON...VERMILLION...NORTH SIOUX CITY...BERESFORD...ELK POINT... ALCESTER...JEFFERSON 413 PM CDT SAT MAY 17 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. NORTHWEST WINDS WILL AVERAGE A SUSTAINED 25 TO 35 MPH INTO EARLY EVENING...WITH OCCASIONAL GUSTS TO AROUND 40 TO 45 MPH. AFTER SUNSET...THE WINDS WILL BEGIN TO RAPIDLY SUBSIDE. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. $$ MJF
000 WWUS73 KFSD 180056 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 756 PM CDT SAT MAY 17 2008 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-050-056-062-063-066>071-180200- /O.EXP.KFSD.WI.Y.0011.000000T0000Z-080518T0100Z/ LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-GREGORY-MOODY-MINNEHAHA- CHARLES MIX-TURNER-BON HOMME-YANKTON-UNION- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY... IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS... LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM... MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE... LUVERNE...WAKEFIELD...PONCA...ALLEN...SOUTH SIOUX CITY... BROOKINGS...GREGORY...BURKE...FLANDREAU...SIOUX FALLS...WAGNER... PLATTE...LAKE ANDES...MARTY...PARKER...CENTERVILLE...MARION... VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA... HARRISBURG...TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR... YANKTON...VERMILLION...NORTH SIOUX CITY...BERESFORD...ELK POINT... ALCESTER...JEFFERSON 756 PM CDT SAT MAY 17 2008 ...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING. THE WINDS WILL CONTINUE TO SUBSIDE AFTER SUNSET. $$ MJF
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at May 17, 10:20 AM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 17, 10:20 AM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1020 AM CDT SAT MAY 17 2008 .DISCUSSION... MAIN CONCERNS FOR TODAY IS THE WINDS...LOOKING LIKE A VERY WELL MIXED DAY. BASED ON BUFKIT SOUNDINGS...MIXED LAYER WILL BE BETWEEN 2.5 TO 3 KM THIS AFTERNOON. THIS WILL BRING NW WINDS TO THE SFC ALONG WITH DRY AIR. ATTM...DEW POINTS ALREADY DROPPING AND WINDS IN SOME PLACES GUSTING TO 25 MPH. WILL LIKELY BE ISSUING A WIND ADVISORY FOR SW MN AND PORTIONS OF NW IOWA FOR THIS AFTERNOON...AND MAY EXTEND TO THE I 29 CORRIDOR AND ALONG PORTIONS OF THE MO RIVER...BUT THESE AREAS MUCH MORE MARGINAL. EXTREME FIRE DANGER WILL EXIST ACROSS THE AREA THIS AFTERNOON AS THE WINDS INCREASE INTO THE 25 TO 35 MPH RANGE AND RELATIVE HUMIDITIES DROP TO 15 TO 25 PERCENT. RED FLAG WARNING THIS AFTERNOON FRO SW MN...WHERE THE STRONGEST WIND AND LOWEST DEWPOINTS ARE ANTICIPATED. GRIDS AND ZONES HAVE BEEN UPDATED. && .AVIATION... VFR CONDITIONS THROUGH THE DAY...THOUGH STRONG NORTHWESTERLY WINDS WILL DEVELOP AFTER 18Z AT TAF SITES. GUSTS OF 25 TO 30 KTS WILL BE POSSIBLE ACROSS THE AREA THROUGH AROUND 23Z THIS EVENING. && .PREV DISCUSSION... TRICKY MAY FCST WITH VERY CHANGEABLE WX PATTERN. NICE DECOUPLED MRNG BUT WITH STG NWLY WINDS ALOFT READY TO MIX DOWN TO SFC BY NOONTIME. SHOULD MIX OUT TO 700MB THIS AFTN WITH MAX MIXING AND RAISED HIGHS A BIT FM PREV FCST ESP IN FAR SRN CWA. ALSO LWR DEWPOINTS ABV SFC WILL MIX DOWN ESP IN IN BEST OVERALL COOL ADVECTION IN NERN HLF CWA. MAY BE SOME EXTREME FIRE DANGER...BUT WILL DEFER ANY RED FLAG TO DAYSHIFT AS WIND CRITERIA RATHER MARGINAL. SFC RDG AND BACKDOOR COOLING SETTLES IN TNGT INTO SUN OVER MOST OF CWA...FLWD BY RETURN SELY SFC FLOW FM W TO E IN CWA LATE SUN INTO EARLY MON. THEN FAIRLY WEAK WAVE IN NW FLOW ALOFT MOVES SEWD OVER CWA SUN NGT AND TAPS INTO NICE NW TO SE LIFTING BOUNDARY. EVEN WITH MINIMAL LOW LVL MOISTURE...ENUF CONVERGENCE AND DYNAMICS TO RAISE POPS ESP NERN HLF CWA LATER SUN NGT. FLAT UPR RIDGE GRADUALLY BUILDS NEWD INTO AREA MON AFTN THRU TUE WITH SLOWLY MODERATING AIR MASS. DVLPG BOUNDARY AND WARM ADVECTION THEN BUILDS NEWD INTO CWA TUE NGT AND WED WITH RETURN SSELY FLOW OF MUCH BTR MOISTURE INTO PLAINS EXPCD. THUS ADDED 20 POP IN ENTIRE CWA TUE NGT. WED THRU FRI AND BEYOND WILL LIKELY BE RATHER BUSY WITH DYNAMIC...MOIST...AND STORMY PATTERN SETTING UP WITH MAJOR UPR TROF HUNG UP OVER RCKYS...WHICH LATER SHIFTS WILL HAVE TO CONTEND WITH. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR MNZ900. IA...NONE. NE...NONE. && UPDATE...LIEBL RYRHOLM/MURRAY
Hazardous weather outlook, May 17, 10:53 AM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1053 AM CDT SAT MAY 17 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1053 AM CDT SAT MAY 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WIND AND FOG... NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH ACROSS THE AREA THIS AFTERNOON WITH GUSTS AS HIGH AS 45 MPH EXPECTED. FIRE DANGER... THE GRASSLAND FIRE DANGER INDEX WILL REACH THE EXTREME CATEGORY ACROSS SOUTHEAST AND SOUTH CENTRAL SOUTH DAKOTA...AS WELL AS INTO NORTHWEST IOWA...SOUTHWEST MINNESOTA...AND NORTHEAST NEBRASKA. NORTHWEST WINDS OF 25 TO 35 MPH THIS AFTERNOON WILL COMBINE WITH RELATIVE HUMIDITY OF 15 TO 25 PERCENT...AND TEMPERATURES IN THE MID 70S...TO PRODUCE THE FIRE DANGER. NO OUTDOOR BURNING SHOULD TAKE PLACE...AS FIRE WILL HAVE THE POTENTIAL TO BECOME LARGE AND SPREAD QUICKLY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 9:50 AM CDT | Red Flag Warning | FSD | 10 hr |
Nearby
Wind Advisories in Iowa, 2008Wind Advisories in South Dakota, 2008Wind Advisories in Minnesota, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.